Winter Storm, Tuscola
- When
- April 5, 10:00 AM EST to April 6, 8:00 AM EST
- Where
- Tuscola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.491, -83.440 (the zone’s center; the record gives no point)
A low pressure system tracking northeast through the Ohio River Valley produced a late season heavy snowfall across Southeast Michigan. Snowfall totals averaged 1 to 4 inches south of I-94, 4 to 8 inches between I-94 and I-69, and 1 to 4 inches north of I-69.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A low pressure system tracking northeast through the Ohio River Valley produced a late season heavy snowfall across Southeast Michigan. Snowfall totals averaged 1 to 4 inches south of I-94, 4 to 8 inches between I-94 and I-69, and 1 to 4 inches north of I-69. Due to the heavy snow and winds to around 30 mph, tree branches came down which resulted in power outages focused along the M-59 corridor.|Here are some of the higher 12 hour snowfall totals reported:|Grand Blanc (Genesee) 6.3 inches. |Elba (Lapeer) 7.0 inches.|Cement City (Lenawee) 6.0 inches.|Howell (Livingston) 6.3 inches. |Shelby Twp (Macomb) 6.4 inches.|White Lake (Oakland) 7.8 inches. |Deckerville (Sanilac) 6.0 inches. |Yale (St. Clair) 6.0 inches.|Kingston (Tuscola) 6.0 inches.|Ann Arbor (Washtenaw) 6.0 inches.|Romulus (Wayne) 6.7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 5, 6:18 AM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 AM EDT SUN APR 5 2009
.AVIATION...
LIGHT NORTHERLY WINDS WILL BECOME MORE EASTERLY AND INCREASE TODAY
AS LOW PRESSURE APPROACHES THE OHIO RIVER VALLEY. CLOUDS WILL SLOWLY
THICKEN AND LOWER THROUGH THE AFTERNOON WHILE VFR CONDITIONS PREVAIL
TODAY. PRECIPITATION WILL BEGIN SHORTLY AFTER 00Z AS MVFR
CONDITIONS RAPIDLY DETERIORATE TO IFR WITH PRECIP STARTING OUT AS
RAIN AT THE DETROIT TERMINALS AND SNOW AT FLINT AND PONTIAC WHILE
STAYING DRY AT SAGINAW. THE RAIN WILL MIX WITH SNOW AT THE DETROIT
TERMINALS AROUND MIDNIGHT.
&&
.PREV DISCUSSION...ISSUED 417 AM EDT SUN APR 5 2009
SHORT TERM...TODAY
MID AND UPPER LEVEL CLOUDS CONTINUE TO STREAM IN AHEAD OF A
DEEPENING DEVELOPING LOW ACROSS THE CENTRAL PLAINS. CLOUD COVER WILL
INCREASE ALL DAY AS THE LOW MAKES ITS WAY INTO THE WESTERN OHIO
VALLEY BY THE AFTERNOON. THE INITIAL SURGE OF MOISTURE WILL
ENCOUNTER SOME DRY AIR AS EVIDENCED BY THE COMPLETELY DRY NAM
THROUGH 00Z. HOWEVER THE ECMWF AND GFS INDICATE THE POSSIBILITY OF
PRECIP DURING THE AFTERNOON HOURS AS THE LOW APPROACHES THE OHIO
VALLEY SO WILL LEAVE THE CURRENT FORECAST AS IS WITH CHANCY POPS.
TEMPERATURES LOOK TO BE A BIT WARMER THAN PREVIOUSLY THOUGHT AS 850
MB TEMPS REMAIN STEADY OR RISE A FEW DEGREES. ALTHOUGH HIGHS WILL
NOT REACH THE LEVELS ATTAINED YESTERDAY OR AS HIGH AS THE MET MOS
INDICATES...THEY SHOULD REACH THE LOWER NUMBERS INDICATED BY THE MAV
AS THE CLOUDS PREVENT TEMPERATURES FROM RISING TOO MUCH IN ADVANCE
OF THIS STRONG LOW.
LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
LATE SEASON SNOW STORM IS STILL ON TRACK TO AFFECT PORTIONS OF
SOUTHEAST MICHIGAN LATE SUNDAY NIGHT INTO MONDAY. A NARROW SWATH OF
HEAVY SNOW IS EXPECTED WITH A SHARP CUT-OFF TO PRECIPITATION ON THE
NORTH SIDE AND WARMER TEMPERATURES IN THE SOUTH YIELDING A SLOWER
CHANGE OVER TO SNOW. THE CHALLENGE AT THIS POINT IS DETERMINING
WHERE THE SWATH OF HEAVY SNOW WILL SET UP AND HOW EFFICIENT SNOW
WILL BE AT STICKING TO THE WARM APRIL GROUND WITH SURFACE
TEMPERATURES HOVERING CLOSE TO FREEZING. A LOT OF FACTORS WILL
CONTRIBUTE TO ACCUMULATIONS WITH THIS STORM BUT THERE IS CERTAINLY
REASON FOR CONCERN WITH NEARLY AN INCH OF QPF JUST ALONG AND NORTH
OF THE RAIN/SNOW LINE.
MODELS HAVE COME INTO FAIRLY GOOD AGREEMENT REGARDING THE LARGE
SCALE FEATURES INCLUDING AN UPPER LEVEL LOW THAT RAPIDLY DEEPENS AS
IT TAKES ON A SLIGHTLY NEGATIVE TILT WHILE MOVING FROM ILLINOIS TO
SOUTHEAST MICHIGAN OVERNIGHT. THIS WILL SUPPORT A PERIOD OF ROBUST
LARGE SCALE ASCENT OVER SOUTHEAST MICHIGAN WITH STRONG UPPER LEVEL
DIVERGENCE FOCUSED OVERHEAD FROM THE LEFT EXIT REGION OF THE UPPER
JET. PRECIPITATION SPREADING NORTHEAST OVER THE AREA OVERNIGHT WILL
BEGIN OR QUICKLY CHANGE TO A WET SNOW ROUGHLY NORTH OF A LINE FROM
HOWELL TO SANDUSKY. PRECIPITATION RATES ARE EXPECTED TO PEAK DURING
A 6 HOUR WINDOW FROM ROUGHLY 4-10Z AS STRONG MID LEVEL DEFORMATION
PIVOTS OVER THE AREA. THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM
WILL RAPIDLY DEEPEN DURING THIS TIME PULLING THE COLD AIR SOUTH
ACROSS THE STATE...CAUSING ALL LOCATIONS TO CHANGE OVER TO SNOW BY
DAWN. DESPITE WARM GROUND TEMPERATURES...HIGH SNOWFALL RATES OF UP
TO 2 INCHES PER HOUR...SHOULD ALLOW SNOW TO START ACCUMULATING AS
AREAS CHANGE OVER. IT IS NO SURPRISE THAT DIFFERENCES EXIST IN MODEL
QPF...WITH THE GFS MUCH MORE BROAD WHILE THE NAM HAS A SHARPER
GRADIENT ON THE NORTHERN FLANK WITH A GREATER MAX WITHIN. THE HIGH
RES NAM DEPICTS THE GREATEST AREA OF QPF DURING THE 06-18Z TIME
FRAME ALONG THE M-59 CORRIDOR WHILE THE GFS IS ABOUT A ROW OF
COUNTIES FURTHER NORTH. BOTH MODELS CONTINUE TO BE LEAN ON QPF
ACROSS THE SAGINAW VALLEY WITH THE 00Z NAM ALMOST DRY. THE GFS
HAS ABOUT .4 IN SOUTHERN SAGINAW COUNTY WITH LESSER AMOUNTS IN
MIDLAND AND BAY. AT THIS POINT FEEL COMFORTABLE DROPPING THE WATCH
FOR MIDLAND AND BAY COUNTIES ALTHOUGH AN ADVISORY MAY STILL BE
NEEDED. SOUTHERN SAGINAW COUNTY MAY STILL ACHIEVE 4-6 INCHES SO
WILL LEAVE THEM IN THE WATCH. FURTHER SOUTH...THE MAX AREA OF
SNOWFALL IS EXPECTED TO SET UP ROUGHLY FROM HOWELL TO SANDUSKY
WHERE 5-8 INCHES MAY ALREADY HAVE FALLEN BY MONDAY MORNING. FROM
DETROIT SOUTH TO THE OHIO BORDER...LOWS WILL ONLY DROP TO AROUND
33 DEGREES...LIMITING ACCUMULATIONS. WE WILL BE MONITORING THE
SOUTHERN FRINGE FOR GREATER SNOW AMOUNTS IF THE SYSTEM INTENSIFIES
AND WRAPS THE COLDER AIR IN FASTER.
SNOW SHOWERS WILL CONTINUE THROUGH THE DAY ON MONDAY ALTHOUGH
SNOWFALL INTENSITIES WILL DROP OFF SIGNIFICANTLY. DEEP WRAP AROUND
MOISTURE WILL BE IN PLACE WHILE THE UPPER LOW MEANDERS EASTWARD
THROUGH THE CENTRAL GREAT LAKES. INCREASING LOW LEVEL LAPSE RATES
AND CYCLONIC VORTICITY ADVECTION PIVOTING BACK OVER THE THUMB DURING
THE AFTERNOON SHOULD SUPPORT WIDESPREAD SNOW SHOWER ACTIVITY.
ACCUMULATIONS MAY BE SUPPRESSED AS THE HEAVY SNOW COMPACTS AND
TEMPERATURES REBOUND ABOVE FREEZING ALLOWING SOME MELTING BETWEEN
BANDS. WILL BE CONSERVATIVE ON ACCUMULATIONS RANGING FROM AN
ADDITIONAL 1-3 INCHES ACROSS THE AREA. WILL LET THE WATCH CONTINUE
THROUGH THE DAY ON MONDAY...ALTHOUGH THE BULK OF THE ACCUMULATIONS
WILL HAVE ALREADY FALLEN.
CHILLY TEMPERATURES WILL LINGER THROUGH THE FIRST HALF OF THE WEEK
AS 850MB TEMPERATURES RANGE FROM -8 TO -11C. DESPITE CLOUDY SKIES...EARLY
APRIL SUN WILL STILL HELP TEMPERATURES REBOUND INTO THE MID TO
UPPER 30S. LINGERING LOW LEVEL MOISTURE AND INCREASING INSTABILITY
WILL KEEP SKIES CLOUDY WITH SCATTERED SNOW SHOWERS CONTINUING
THROUGH TUESDAY.
MARINE...
ALTHOUGH WINDS TODAY WILL BE BELOW SMALL CRAFT CRITERIA...HIGHER
WAVES WILL CONTINUE OVER OUTER SAGINAW BAY AND THE LAKE HURON
NEARSHORE WATERS SO WILL KEEP THE SMALL CRAFT ADVISORIES FOR THESE
ZONES.
WINDS WILL PICK UP AGAIN TONIGHT FROM THE NORTHEAST TO SMALL CRAFT
ADVISORY CRITERIA AS A STRONG WINTER TYPE STORM MOVES THROUGH THE
OHIO VALLEY AND TIGHTENS THE PRESSURE GRADIENT CONSIDERABLY. THIS
LOW WILL THEN MOVE NORTHEAST AND REMAIN ACROSS THE EASTERN GREAT
LAKES THROUGH THE MIDDLE OF THE WEEK. THE DEEPENING LOW WILL BRING
GALE FORCE WINDS TO MUCH OF THE OPEN WATERS AND THE TIP OF THE THUMB
MONDAY AND TUESDAY...SO WILL ISSUE A GALE WATCH FOR THESE AREAS
GIVEN THE HIGH LIKELIHOOD OF GALE FORCE WINDS. FOR THE AREAS NOT IN
THE GALE WATCH SMALL CRAFT CRITERIA WILL LAST UNTIL AT LEAST TUESDAY
NIGHT AS THE LOW SLOWLY MOVES TOWARDS HUDSON BAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH...MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-MIZ061-
MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075...FROM 11 PM SUNDAY
TO 8 PM MONDAY.
LAKE HURON...
GALE WATCH...LHZ361-LHZ362...FROM 8 PM MONDAY TO 8 PM TUESDAY.
GALE WATCH...LHZ363-LHZ421-LHZ441-LHZ462...FROM 8 AM MONDAY TO 8 PM
TUESDAY.
SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
FROM PORT AUSTIN TO HARBOR BEACH...UNTIL 8 AM MONDAY.
SMALL CRAFT ADVISORY...INNER SAGINAW BAY...FROM 8 PM SUNDAY TO 8 AM
WEDNESDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM HARBOR BEACH TO PORT
HURON...UNTIL 8 AM WEDNESDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...FROM 8 PM SUNDAY TO 2 AM WEDNESDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...FROM 8 PM SUNDAY TO 2 AM WEDNESDAY.
&&
AVIATION.....KURIMSKI
SHORT TERM...KURIMSKI
LONG TERM....KEC
MARINE.......KURIMSKI
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 531 AM EDT SUN APR 5 2009 MIZ076-082-083-060945- WAYNE-LENAWEE-MONROE- 531 AM EDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WAYNE...LENAWEE AND MONROE COUNTIES. .DAY ONE...TODAY AND TONIGHT RAIN WILL SPREAD INTO EXTREME SOUTHEAST MICHIGAN THIS EVENING...MIXING WITH SNOW AFTER MIDNIGHT AND CHANGING OVER TO A WET SNOW BEFORE DAWN. 1 TO 3 INCHES OF SNOW ARE POSSIBLE LATE TONIGHT ACROSS NORTHERN WAYNE COUNTY...WITH ACCUMULATIONS DECREASING TO AN INCH OR LESS TOWARDS THE OHIO BORDER. BEFORE THE SWITCH TO SNOW...NEARLY AN INCH OF RAIN MAY FALL...CAUSING MINOR FLOODING CONCERNS AS WELL. THE WIDESPREAD PRECIPITATION WILL BE A RESULT OF A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH THE UPPER OHIO VALLEY AND CENTRAL GREAT LAKES REGION. THE EXACT TRACK AND STRENGTH OF THE LOW PRESSURE SYSTEM WILL IMPACT HOW FAST THE PRECIPITATION CHANGES OVER TO SNOW. SOME ADJUSTMENT MAY BE NEEDED TO THE SNOWFALL FORECAST IF TEMPERATURES COOL FASTER THAN EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW SHOWERS WILL CONTINUE THROUGH THE DAY ON MONDAY WITH AN ADDITIONAL 1 TO 2 INCHES OF SNOW POSSIBLE. NORTHERLY WINDS WILL ALSO INCREASE WITH GUSTS TO 30 MPH EXPECTED. MINOR ACCUMULATIONS WILL ALSO BE POSSIBLE ON MONDAY NIGHT AND TUESDAY AS SCATTERED SNOW SHOWERS LINGER OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ049-053>055-060>063-068>070-075-060945- HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW- 531 AM EDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN EXTENDING FROM THE NORTHERN DETROIT SUBURBS...TO SAGINAW...AND EAST INTO THE THUMB. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FROM LATE THIS EVENING TO MONDAY EVENING. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR INFORMATION ABOUT THIS STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WATCH REMAINS IN EFFECT THROUGH THE DAY ON MONDAY. MINOR ACCUMULATIONS WILL ALSO BE POSSIBLE ON MONDAY NIGHT AND TUESDAY AS SCATTERED SNOW SHOWERS LINGER OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ047-048-060945- MIDLAND-BAY- 531 AM EDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDLAND AND BAY COUNTIES. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD INTO THE SAGINAW VALLEY THIS EVENING. 1 TO 3 INCHES OF SNOW ARE POSSIBLE BY MONDAY MORNING...MAKING ROADS SLICK. ADDITIONAL MINOR ACCUMULATIONS WILL BE POSSIBLE ON MONDAY AS SNOW SHOWERS BECOME MORE SCATTERED. SNOW OVERNIGHT WILL BE THE RESULT OF A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH THE UPPER OHIO VALLEY AND CENTRAL GREAT LAKES REGION. THE EXACT TRACK AND STRENGTH OF THE LOW PRESSURE SYSTEM WILL IMPACT THE EXACT SNOWFALL FORECAST. STAY TUNED TO THE LATEST FORECAST FOR UPDATES ON THIS DEVELOPING STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW SHOWERS WILL CONTINUE THROUGH THE DAY ON MONDAY WITH AN ADDITIONAL 1 TO 2 INCHES OF SNOW POSSIBLE. NORTHERLY WINDS WILL ALSO INCREASE WITH GUSTS TO 30 MPH EXPECTED. MINOR ACCUMULATIONS WILL ALSO BE POSSIBLE ON MONDAY NIGHT AND TUESDAY AS SCATTERED SNOW SHOWERS LINGER OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060945- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 531 AM EDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY FOR THE OUTER SAGINAW BAY AND NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON. SMALL CRAFT ADVISORIES EXPAND TO INCLUDE ALL NEARSHORE WATERS AND LAKE ST CLAIR OVERNIGHT. PLEASE SEE THE LATEST MARINE PRODUCTS /NSHDTX/.../GLFSC/ AND /MWWDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A GALE WATCH IS IN EFFECT FOR LAKE HURON SOUTH TO HARBOR BEACH FROM MONDAY THROUGH TUESDAY. SMALL CRAFT ADVISORIES CONTINUE INTO WEDNESDAY MORNING. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158549, 158550, 158551, 158552, 158553, 158554, 158555, 158556, 158557, 158558, 158559.